Texas, 2020

Damaging Wind in Texas, May 20, 2020

May 20, 2020 · NWS EWX · 1 event in 1 county or zone

Thunderstorms formed along a dryline in West Texas and moved into South Central Texas. One of these storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a dryline in West Texas and moved into South Central Texas. One of these storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 20, 8:52 PM CST, 29 minutes earlier.

Area forecast discussion, May 20, 8:52 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
952 PM CDT Wed May 20 2020

.UPDATE.../RAIN CHANCES INCREASE TONIGHT FROM HWY 83 TO HWY 281/
Robust storm activity continues into the late evening aided by MCV
activity. A couple weak MCVs were noted over the past hour on either
side of HWY, fueling a resurgence of a convective squall line while
nocturnal winds increase. Another, stronger MCV was noted over
Schleicher county and moving southeast to fuel a separate squall line
that should build into the the NW Hill Country and possibly interact
with the squall line to the south. This should translate to increased
PoPs into the likely category in areas just west of San Antonio, with
spotty downpours of 1/2 to 1 inch possible. The severe potential
should be easing soon, so will probably update the HWO to lower that
threat before the next shift arrives.

&&

.PREV DISCUSSION... /ISSUED 700 PM CDT Wed May 20 2020/

UPDATE...
After the convection west of DRT first looked supercellular
and headed south, more cells formed and congealed the activity into a
squall line moving straight eastward through DRT. With this trend,
PoPs were increased to likely around DRT and slightly increased for
downstream locations like Rocksprings, Uvalde, and Crystal City.
Marginal severe threat remains through around 03Z.

AVIATION... /00Z TAFS/
Just received a wind gust to 45 knots at DRT, so a last minute update
was added; we'll likely see the winds ease up for the top of the
hour, warranting another update to the TEMPO group. At the current
time we don't believe the storms will hold together long enough to
reach the metro TAF sites, but subsequent runs of the rapid refresh
models may change our minds in a few hours. In this 00Z update, a
new change was added to the normal diurnal dance of winds and clouds
typical for mid May--a post-convective outflow is now projected to
slip into AUS around midday and possibly breifly affecting the San
Antonio TAF sites in the late afternoon before the southerly flow
storms back. We accepted this scenario, from the majority of
convective allowing models, but suspect the storms may not be still
ongoing. Thus no mention of convection near the shifting winds
Thursday, but again, subsequent runs of the rapid refresh models may
have us updating frequently in this unstable pattern.

PREV DISCUSSION... /ISSUED 258 PM CDT Wed May 20 2020/

SHORT TERM (Tonight through Thursday Night)...
Latest visible satellite images are showing storms already firing up
across the northeast part of Mexico. This trend is expected to
continue for the rest of the afternoon into the evening hours. As
time progresses, an upper level shortwave over central Mexico is
forecast to push to the northeast and enhance storm development
along and ahead of the dryline that will ultimately send those
storms across parts of the Rio Grande this evening. The main weather
hazards for this evening are large hail and damaging wind gusts. One
thing for this forecast period is that HiRes models suggest a couple
of complexes of storms: one moving across the San Angelo area and
the other one over the Rio Grande. When it comes to medium range
solutions and for example, the NAM, keeps the area relatively quiet
with storms dissipating over Mexico this evening. Now, the GFS shows
a strong signal of storms and the ECMWF brings isolated convection
over Val Verde and ends it midnight. With that said, confidence is
low for these storms to hit any particular area along the Rio
Grande, however, the impacted areas could be dealing with large hail
and damaging wind gusts as mentioned earlier under this high cape
environment but low shear.

Thursday morning will start cloudy all over the area with clouds
breaking in the afternoon for partly cloudy skies for the period.
Highs will be cooler by at least 5 degrees across the area due cloud
coverage. Also, there is a slight to low end chances for showers and
thunderstorms in the afternoon for areas west of a Austin to Luling
to Karnes City line. Similar conditions continue on Thursday evening
as another short wave disturbance moves across the Southern Plains.

LONG TERM (Friday through Wednesday)...
Friday a strong upper level trough will begin moving out of the Great
Basin region and through the southwestern part of the country. A weak
shortwave trough embedded in the flow will move across Texas bringing
some low chance POPs for Friday and Friday night. The main trough
will continue to move to the east over the weekend and heights will
fall over Texas through this time frame. While this happens, the low
level flow will be from the southeast. With the warm, moist boundary
layer the height falls will bring chances for showers and
thunderstorms Saturday through Memorial Day. PW values will not be
excessive across our CWA and we don't expect heavy rain at any time
during this period. However, the slow movement of the upper system
will mean an extended period of showers and thunderstorms and the
accumulation over this period may eventually lead to flooding. Beyond
Monday, the upper trough will close off into a low and drift out over
the Gulf. Rain chances will continue as this feature moves slowly
away. As it move farther east POPs will decrease into the middle of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  90  72  89  72 /  20  10  20  30  10
Austin Bergstrom Intl Airport  74  89  71  90  72 /  10  10  20  30  10
New Braunfels Muni Airport     73  90  71  90  72 /  30  10  20  20  10
Burnet Muni Airport            71  88  69  87  70 /  20  20  30  20  10
Del Rio Intl Airport           73  91  72  95  72 /  70  20  20  20  20
Georgetown Muni Airport        72  89  71  88  72 /  10  10  20  20  10
Hondo Muni Airport             73  91  71  93  72 /  70  30  30  20  20
San Marcos Muni Airport        72  88  70  90  71 /  20  10  20  20  10
La Grange - Fayette Regional   74  90  73  91  74 /  10  -   10  20  10
San Antonio Intl Airport       74  91  72  90  72 /  40  20  20  30  20
Stinson Muni Airport           76  91  73  91  73 /  40  20  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Treadway
Hazardous weather outlook, May 20, 2:16 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
316 AM CDT Wed May 20 2020

TXZ171>173-183>194-202>209-217>225-228-211200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
316 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated storms will be possible late this afternoon and evening
across the Edwards Plateau and Rio Grande. Some of these storms
could be strong to marginally severe with hail and gusty winds the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will be on the increase through the Memorial
Day holiday weekend. Some of these storms could be strong and
produce locally heavy rainfall mainly over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 20, 6:14 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT Wed May 20 2020

TXZ183-184-202-217-210115-
Maverick TX-Kinney TX-Val Verde TX-Edwards TX-
714 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...NORTHERN MAVERICK...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 815 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laughlin AFB, or 8 miles east of Del Rio, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. These storms produced 48 mph winds at Del Rio.

Locations impacted include...
Del Rio, Brackettville, Spofford, Quemado, Lake View, Darling,
Laughlin AFB, Anacacho, Alamo Village, Paloma, Amanda, Val Verde
Park, Radar Base, Cienegas Terrace, Kickapoo Cavern State Park, 277
South Boat Ramp, 277 North Campground and Turkey Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2883 10057 2889 10059 2894 10065 2910 10067
      2917 10078 2920 10077 2926 10081 2928 10087
      2933 10094 2972 10094 2995 10019 2874 10016
TIME...MOT...LOC 0013Z 267DEG 28KT 2933 10074

AAT
Local storm report, May 20, 6:33 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 PM CDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     2 WNW DEL RIO           29.37N 100.92W
05/20/2020  M48 MPH          VAL VERDE          TX   ASOS

            DEL RIO INTERNATIONAL AIRPORT REPORTED A 42
            KNOT OR 48 MPH WIND GUST.

&&

AAT
Local storm report, May 20, 6:35 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 PM CDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             3 NNW DEL RIO           29.41N 100.91W
05/20/2020  E0.88 INCH       VAL VERDE          TX   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED VIA FACEBOOK AT A
            LOCAL CAR WASH.

&&

AAT
Local storm report, May 20, 6:43 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 PM CDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     LAUGHLIN AFB            29.36N 100.78W
05/20/2020  M45 MPH          VAL VERDE          TX   AWOS

            METAR FROM KDLF - LAUGHLIN AFB REPORTED
            SUSTAINED WINDS OF 36 MPH WITH GUSTS UP TO
            45 MPH.

&&

AAT
Special weather statement, May 20, 7:14 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
814 PM CDT Wed May 20 2020

TXZ202-203-217-218-210215-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
814 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...NORTHERN MAVERICK...
UVALDE AND ZAVALA COUNTIES UNTIL 915 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laguna, or 18 miles east of Brackettville, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eagle Pass, Uvalde, Crystal City, Brackettville, Spofford, Quemado,
La Pryor, Batesville, Sabinal, Laguna, Concan, Darling, Las Colonias,
Uvalde Estates, Dabney, Cline, Anacacho, Reagan Wells, Utopia and
Loma Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2872 10051 2882 10055 2883 10058 2889 10059
      2890 10063 2894 10065 2909 10067 2916 10076
      2962 10047 2963 9941 2864 9946
TIME...MOT...LOC 0112Z 264DEG 29KT 2941 10012

AAT
Special weather statement, May 20, 8:12 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
912 PM CDT Wed May 20 2020

TXZ202-203-217-218-210300-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
912 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY...
NORTHEASTERN MAVERICK...UVALDE AND NORTHERN ZAVALA COUNTIES UNTIL
1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dabney, or 17 miles southeast of Spofford, moving east
at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Uvalde, Brackettville, Spofford, La Pryor, Batesville, Laguna,
Knippa, Blewett, Washer, Uvalde Estates, Dabney, Cline, Anacacho,
Turkey Mountain and Fort Clark Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2883 10029 2916 10043 2937 10043 2949 10012
      2949 9950 2884 9948
TIME...MOT...LOC 0211Z 247DEG 38KT 2907 10014

AAT

The radar

The Laughlin AFB radar (KDFX), 108 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Medina

When
May 20, 9:21 PM CST
Where
Medina County, 0.92 mi SE of Hondo Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
29.360, -99.170

A thunderstorm produced a wind gust measured at 52 kts. at the South Texas Regional Airport in Hondo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891009.